Iowa, 2009

Tornadoes and Heavy Rain in Iowa, August 19, 2009

August 19, 2009 · NWS ARX · 7 events in 5 counties and zones

A warm front over southern Iowa moved north into southern Minnesota and western Wisconsin during the afternoon hours of August 19th. Thunderstorms developed along the warm front and spawned four EF0 tornadoes as it shifted north during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
$92,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A warm front over southern Iowa moved north into southern Minnesota and western Wisconsin during the afternoon hours of August 19th. Thunderstorms developed along the warm front and spawned four EF0 tornadoes as it shifted north during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 19, 1:05 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 19, 1:05 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT WED AUG 19 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY

FORECAST CONCERNS CONTINUE TO BE RAIN CHANCES THROUGH FRIDAY AND
COLDER TEMPERATURES THURSDAY/FRIDAY.

WATER VAPOR IMAGERY THIS AFTERNOON SHOWS TWO PIECES OF ENERGY
CURRENTLY AFFECTING THE NORTHERN PLAINS/UPPER MIDWEST. THE FIRST
PIECE THAT IS HAVING AN IMMEDIATE IMPACT IS A MID-LEVEL TROUGH THAT
TRACKED FROM NEB INTO NORTHWEST IA TODAY. AMPLE 850-700MB MOISTURE
TRANSPORT AHEAD OF THIS WAVE WAS PRODUCING A LARGE/ELONGATED AREA OF
RAIN AND EMBEDDED THUNDERSTORM ACTIVITY FROM EASTERN MN THROUGH
EASTERN IA AND NORTHEAST MO. SECOND MID-LEVEL TROUGH/CLOSED LOW WAS
OVER SOUTHERN MANITOBA...MOVING SOUTHEAST.

19.12Z NAM/WRF/GFS AND 19.09Z SREF ALL IN PRETTY GOOD AGREEMENT
THROUGH THE SHORT TERM.

THE MID-LEVEL TROUGH OVER SOUTHERN MANITOBA WILL CONTINUE TO
DEEPEN...FORMING AN ANOMALOUSLY DEEP CLOSED LOW AS IT TRACKS INTO
NORTHERN WI BY THU 12Z. THIS WILL TRANSLATE TO DEEP SURFACE LOW
PRESSURE OF AROUND 997 MB. AXIS OF STRONG 850-700MB MOISTURE
TRANSPORT/PRECIPITABLE WATERS OF 1.5-1.75 INCH AHEAD OF THIS LOW WILL
SHIFT EAST OF THE MISSISSIPPI RIVER BY EARLY THIS EVENING...AND EAST
OF THE FORECAST AREA BY MIDNIGHT...AS DRY SLOT WORKS INTO THE AREA.
SINCE HEAVIEST BAND OF RAIN/EMBEDDED THUNDERSTORMS DIRECTLY TIED TO
THIS MOISTURE TRANSPORT...FELT CONFIDENT ENOUGH TO ADD TIME
RESOLUTION TO THE POP/WX GRIDS TONIGHT. ONCE THE DRY SLOT SHUNTS THE
BEST MOISTURE TRANSPORT EAST OF THE AREA...EITHER SCATTERED
SHRA/ISOLATED T OR POCKETS OF DRIZZLE CAN BE EXPECTED.

ANOMALOUSLY DEEP/STACKED LOW WILL ROTATE OVERHEAD ON THURSDAY...WITH
SCATTERED SHRA/ISOLD THUNDER EXPECTED ASSOCIATED WITH COLD CYCLONIC
FLOW/STEEP LAPSE RATES. 850MB TEMPERATURES ONLY HOVERING NEAR
10C/SCATTERED PRECIPITATION/CLOUD COVER WILL ALL ADD UP TO A FAIRLY
CHILLY DAY WITH HIGHS ONLY TOPPING OFF IN THE MID 60S TO NEAR 70.
FAIRLY BLUSTERY WEST WINDS WILL ALSO ADD TO THE AUTUMN-LIKE CHILL.
THE LOW WILL LINGER OVERHEAD THROUGH FRIDAY FOR ANOTHER MOSTLY
CLOUDY/CHILLY DAY WITH SCATTERED SHRA ACTIVITY. THE LOW BEGINS TO
SHIFT EAST OF THE AREA/FILL FRIDAY NIGHT AS A RIDGE OF HIGH PRESSURE
STARTS TO BUDGE EAST FROM THE PLAINS. KEPT A SMALL CHANCE OF SHRA
ACROSS THE EAST THROUGH FRIDAY NIGHT IN CLOSER PROXIMITY TO THE
DEPARTING LOW.

HIGH PRESSURE BUILDS INTO THE AREA WITH FERVOR SATURDAY...PROVIDING
SUNNY AND WARMER CONDITIONS TO THE REGION.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

19.00Z ECMWF AND 19.06Z GFS IN FAIRLY GOOD AGREEMENT WITH OVERALL
SYNOPTIC SETUP THROUGH THE PERIOD. THE MODELS HOLD THE RIDGE
STRONGLY OVER THE AREA THROUGH MONDAY...THEN START BREAKING THE
RIDGE DOWN BY MONDAY NIGHT AS A STRONG MID-LEVEL TROUGH/SURFACE LOW
MOVES THROUGH CENTRAL CANADA. COLD FRONT FROM THIS LOW SLOWLY DROPS
SOUTHWARD ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT FOR
SHRA/TS CHANCES. BOTH MODELS THEN SHOW CANADIAN HIGH PRESSURE
BUILDING INTO THE AREA ON WEDNESDAY FOR DRY CONDITIONS ALONG WITH
TEMPERATURES RIGHT AROUND SEASONAL NORMALS.

&&

.AVIATION...LATE THIS AFTERNOON THROUGH THURSDAY MORNING

A SHORT WAVE TROUGH WILL MOVE NORTHEAST THROUGH THE REGION LATE THIS
AFTERNOON AND EVENING. THE 19.12Z MODELS ARE INDICATING STRONG
FRONTOGENETIC FORCING ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA
THROUGH 20.00Z AND ACROSS WESTERN WISCONSIN THROUGH 20.03Z. IN
ADDITION...THE PRECIPITABLE WATERS ARE INCREASING TO AROUND
1.75 INCHES AND WARM CLOUD DEPTHS INCREASE INTO THE 3.5 TO 4 KM
RANGE. AS A RESULT...ANY SHOWERS OR THUNDERSTORMS WILL HAVE THE
POTENTIAL OF PRODUCING VERY HEAVY RAIN. RAINFALL RATES UP TO 1.25
INCHES HAVE BEEN OBSERVED ACROSS SOUTH CENTRAL MINNESOTA EARLIER
THIS AFTERNOON...AND THESE RATES WILL BE POSSIBLE ACROSS OUR AREA
THROUGH MID EVENING. THERE MAY BE EVEN AN ISOLATED SEVERE
THUNDERSTORM ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.

ONCE THIS PRECIPITATION MOVES NORTHEAST OF THE AREA...THE
PRECIPITATION WILL LIKELY BECOME MORE SCATTERED. WITH A MOIST
BOUNDARY LAYER TONIGHT AND THURSDAY MORNING...FOG IN THE 2-4 STATUE
MILE RANGE WILL BE POSSIBLE. IN ADDITION...CEILINGS WILL LIKELY
REMAIN LESS THAN 1500 FEET.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........BOYNE
Hazardous weather outlook, Aug 19, 1:42 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
242 PM CDT WED AUG 19 2009

WIZ017-029-201100-
CLARK-TAYLOR-
242 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. THE RAIN THIS
AFTERNOON AND EVENING MAY BE HEAVY ENOUGH TO CAUSE SOME LOCALIZED
FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.
HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
242 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL PRODUCE SCATTERED THUNDERSTORMS AS IT
MOVES NORTHEAST THROUGH THE AREA THIS AFTERNOON AND EVENING. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT LOOKS TO
BE DAMAGING WINDS. HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST
WISCONSIN. IN ADDITION...THE RAIN THIS AFTERNOON AND EVENING MAY BE
HEAVY ENOUGH TO CAUSE SOME LOCALIZED FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY. SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.
HOWEVER...IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY AT TIMES THROUGH 8 PM
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

AJ/BOYNE

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 funnel cloud, 1 heavy rain. Local standard time, as filed.

Tornado, Chickasaw

When
August 19, 2:09 PM CST to 2:14 PM CST
Where
Chickasaw County, 3.54 mi SE of Fredricksburg to 3.44 mi ESE of Fredricksburg
Rating
EF0
Path length
1.08 mi
Path width
40 yd
Property damage
$20,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.934, -92.150

A tornado 4 miles southeast of Fredericksburg damaged a barn and an attached garage.

Tornado, Fayette

When
August 19, 2:50 PM CST to 3:00 PM CST
Where
Fayette County, 2.53 mi N of Donnan to 2.22 mi W of West Union Scott Arp
Rating
EF0
Path length
3.53 mi
Path width
40 yd
Property damage
$22,000
Crop damage
$45,000
Reported by
Law Enforcement
Coordinates
42.936, -91.879

A tornado 2 miles west of West Union caused tree damage at a residence and roof damage to an empty poultry barn. Several corn fields also received damage.

Tornado, Howard

When
August 19, 2:50 PM CST
Where
Howard County, 1.54 mi SSE of Saratoga
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Crop damage
$2,000
Reported by
Public
Coordinates
43.350, -92.406

An aerial crop assessment survey determined a brief tornado touched down in the middle of a corn field between Elma and Saratoga in rural Howard County, IA.

Tornado, Winneshiek

When
August 19, 3:00 PM CST to 3:15 PM CST
Where
Winneshiek County, 1.46 mi NE of Calmar to 1.32 mi N of Nordness
Rating
EF0
Path length
5.29 mi
Path width
25 yd
Property damage
$5,000
Crop damage
$35,000
Reported by
NWS Storm Survey
Coordinates
43.195, -91.860

A tornado touch down one mile northeast of Calmar with sporadic tree and corn field damage.

Heavy Rain, Allamakee

When
August 19, 3:00 PM CST to 5:30 PM CST
Where
Allamakee County, Waukon
Reported by
Newspaper
Coordinates
43.270, -91.480

An observer recorded 3.14 inches of rain during the afternoon of August 19th. Street flooding was reported in Waukon.

Funnel Cloud, Winneshiek

When
August 19, 3:05 PM CST
Where
Winneshiek County, 1.01 mi W of Nordness
Reported by
Public
Coordinates
43.230, -91.800

Funnel Cloud, Fayette

When
August 19, 3:37 PM CST
Where
Fayette County, 5.55 mi N of Clermont
Reported by
Law Enforcement
Coordinates
43.080, -91.680

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyThe tornado archive for Iowa, 2009Warnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184710, 184716, 188790, 184720, 188804, 184725, 184726.